Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 189, NWS Cleveland, OH

September 20, 2000Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 20, 2000, 10:48 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 10:48 PM EDT (02:48 UTC)
Expired
Sep 20, 2000, 11:45 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Whole counties

Counties Crawford County, PA, Erie County, PA

What was reported inside it

TimeReportWhereRemark
Sep 20, 11:05 PM EDTThunderstorm WindCountywide, PAThunderstorm winds downed several trees across the county.
Sep 20, 11:10 PM EDTThunderstorm WindCountywide, PAThunderstorm winds downed over a dozen trees across the county. One of the trees landed on a house and caused major roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 210247
SVRCLE
PAC039-049-210345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1048 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN PENNSYLVANIA...
  ERIE COUNTY IN PENNSYLVANIA...

* UNTIL 1145 PM EDT

* AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A CLUSTER OF STRONG THUNDERSTORMS 6 MILES WEST OF LINESVILLE...OR 
ABOUT 13 MILES   SOUTHEAST OF JEFFERSON...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WATTSBURG
  WATERFORD
  UNION CITY
  LINESVILLE
  EDINBORO
  CORRY
  CONNEAUTVILLE
  CAMBRIDGE SPRINGS

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM SOME OF THESE 
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

VRCEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:55 PM EDT, 7 hours 53 minutes earlier.

Area forecast discussion, Sep 20, 2:55 PM EDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT WED SEP 20 2000

WDLY SCT SHOWERS/STORMS POPPING SW OH AND S CNTRL OH IN AREA OF
THETA-E/SFC DEWPOINT ADVECTION. STORMS NOT GROWING TOO MUCH...AS DRY
AIR ALOFT AND SYNOPTIC SUBSIDENCE STILL OCCURRING. SECOND LINE OF
SHOWERS/STORMS GETTING GOING ALG CDFNT OVR CNTRL IL AND THIS LINE
SHUD CONT TO EXPAND. WL BE INTERESTING WHEN CDFNT CLASHES WITH
HIGHER THETA-E NOW MOVG ACRS OH. LOTS OF WIND JUST ABV SFC BUT MID
LVL WIND NOT MUCH STRGR THAN LOW LVL WIND BUT SOME POTENTIAL FOR
ROTATING STORMS. CATEGORICAL POPS FOR SHOWERS/STORMS ALL ZONES TNGT
THEN CHC POPS NE OH/NW PA THU MORN WITH STG CAA AND W FLOW OFF LERI
AND H8 TEMPS DOWN TO ABOUT +3C. ENUF SUBSIDENCE THAT SHOWERS SHUD
END THU AFTRN E OF LERI BUT SC WL CONT OFF LAKE WITH P CLOUDY SKIES
ELSEWHERE. DECENT WAA DVLPS ON FRI AND SOME SHOWERS COULD BREAK OUT
FRI NGT AND CONT INTO SAT. NGM TEMP GUIDANCE STILL A BIT TOO WARM
THU AND PROB INTO FRI AS COOL AIRMASS WILL COME IN QUICKLY AND BE
SLOWER TO SHIFT OUT ON FRI. MISCLE AVBL SOON.

.CLE..
OH...NONE.
PA...NONE.

KOSARIK/LAPLANTE

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.